Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 15, NWS Las Vegas, NV

July 19, 2009Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 19, 2009, 6:14 PM PDT for Clark County, Nevada. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2009, 6:14 PM PDT (01:14 UTC)
Expired
Jul 19, 2009, 6:45 PM PDT
In force
31 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:45 PM PDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM PDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SUN JUL 19 2009

CORRECTION TO WORDING

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH THE
MIDDLE OF THE WEEK. ALTHOUGH SOME DRYING WILL TAKE PLACE BY
TUESDAY...MOIST AND UNSTABLE AIR WILL ALLOW AFTERNOON AND EVENING
THUNDERSTORMS TO FORM ACROSS THE AREA ON MONDAY AND THEN MAINLY EAST
OF LAS VEGAS THROUGH THE REMAINDER OF THE WEEK. TEMPERATURES WILL
REMAIN ABOVE NORMAL.
&&

.SHORT TERM...ISOLATED THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON
WITH THE MAIN ACTIVITY BEING FOCUSED ALONG A WEAK INVERTED TROUGH
MOVING THROUGH SOUTHERN NEVADA. THIS WEAK TROUGH AND THEN OUTFLOW
BOUNDARIES WILL BE THE MAIN FOCUS FOR CONVECTION INTO THIS EVENING.
HIGH PRESSURE THAT IS CURRENTLY OVER THE AREA WILL CONTINUE THROUGH
THE SHORT TERM AND ALTHOUGH THERE WILL BE DAY BY DAY VARIATIONS...
OVERALL PATTERN WILL BE ISOLATED MAINLY AFTERNOON/EVENING SHOWERS
AND THUNDERSTORMS. HOWEVER MODELS ARE STILL SHOWING DRYING/
STABILIZATION FROM THE WEST INTO TUESDAY AND WILL CONTINUE THE
CURRENT FORECAST TREND OF CONFINING THUNDERSTORMS TO MAINLY THE
EASTERN PORTION OF THE CWA AT THAT TIME. DEPENDING ON AFTERNOON
CLOUDS...TEMPERATURES GENERALLY COOLED TODAY OVER THOSE READINGS ON
SATURDAY. WITH THE RIDGE OVER THE AREA THROUGH TUESDAY...EXPECT
TEMPERATURES TO REMAIN ABOVE NORMAL.

.LONG TERM...FOR THE PERIOD WEDNESDAY THROUGH SUNDAY...RIDGE WILL
CONTINUE TO BE THE DOMINANT WEATHER FEATURE THROUGH THE PERIOD.
ALTHOUGH THERE DOES NOT APPEAR TO BE ANY MAJOR INFLUX OF MOISTURE
INTO THE CWA DURING THE PERIOD...WHAT MOISTURE THERE IS WILL LIKELY
CONTINUE THE AFTERNOON/EVENING THUNDERSTORM CYCLE. THE BEST DYNAMICS
THROUGH THE PERIOD APPEAR TO BE OVER THE EASTERN PORTION OF THE
CWA...GENERALLY OVER THE EASTERN PORTION OF THE CWA AND WILL
CONTINUE WITH SLIGHT CHANCE POPS IN THIS REGION. WITH THE RIDGE OVER
THE AREA...LITTLE CHANGE EXPECTED IN THE DAYTIME TEMPERATURES...
RESULTING IN READINGS REMAINING ABOVE NORMAL THROUGH NEXT WEEKEND.
&&

.AVIATION...FOR MCCARRAN...OVERALL EXPECT DIURNAL WINDS AT SPEEDS OF
10 KTS OR LESS. ISOLATED TSRA ARE POSSIBLE THIS EVENING AND ONCE
AGAIN MONDAY AFTERNOON IN THE APPROACH CORRIDORS AS WELL AS IN THE
MOUNTAINS AROUND THE LAS VEGAS VALLEY WHICH WILL LIKELY LEAD TO
GUSTY AND ERRATIC WINDS AT TIMES. VALLEY HAZE NOT EXPECTED TO BE A
PROBLEM AS SURFACE VISIBILITIES SHOULD REMAIN ABOVE 10 MILES...BUT
WILL NEED TO MONITOR AS SMOKE FROM NEARBY FIRES MAY LOWER
VISIBILITIES BELOW 10 MILES BETWEEN 12Z AND 17Z MONDAY. CLOUDS TO
GENERALLY BE AOA 10K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AWAY FROM TSRA ACTIVITY WINDS WILL FOLLOW DIURNAL
TRENDS AND MAINLY BE 10 KTS OR LESS. SCATTERED TSRA ARE EXPECTED
ACROSS THE AREA THIS EVENING AND AGAIN MONDAY AFTERNOON WHICH WILL
PRODUCE GUSTY AND ERRATIC WINDS. CLOUDS TO GENERALLY BE AOA 10K
FEET.
&&

.CLIMATE...THROUGH JULY 18TH THE LOW TEMPERATURE AT MCCARRAN
INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH
DAY MAKING IT THE 22ND DAY IN A ROW WITH SUCH A LOW
TEMPERATURE...MAKING IT THE SECOND LONGEST STRETCH ON RECORD. THE
RECORD FOR CONSECUTIVE DAYS WITH A LOW TEMPERATURE OF 80 DEGREES OR
BETTER IS A 24 DAY STRETCH THAT STARTED ON JUNE 29 2007. GIVEN THE
CURRENT WEATHER PATTERN THERE IS A VERY GOOD CHANCE WE COULD BREAK
THAT RECORD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE
CA...NONE.
&&

JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 19, 5:55 AM PDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
555 AM PDT SUN JUL 19 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-200700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
555 AM PDT SUN JUL 19 2009 /555 AM MST SUN JUL 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED TODAY ACROSS THE DESERTS
AND SCATTERED THUNDERSTORMS IN THE MOUNTAINS. THE MAIN THREAT WITH
THESE STORMS WILL BE LIGHTNING AND WIND GUSTS OVER 40 MPH...THOUGH
SOME MAY BE CAPABLE OF HEAVY RAIN AND SMALL HAIL. LOCALIZED FLASH
FLOODING IS POSSIBLE DUE TO AN INCREASINGLY MOIST AND UNSTABLE AIR
MASS OVER THE SOUTHERN HALF OF THE REGION. TEMPERATURES WILL
REMAIN WELL ABOVE NORMAL BUT CONSIDERABLE CLOUD COVER AND LOW
LEVEL MOISTURE SHOULD GENERALLY KEEP TEMPERATURES BELOW EXCESSIVE
HEAT CRITERIA FOR AREAS IN THE MOJAVE DESERT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE MUCH OF THE
WEEK ALLOWING FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
FAVORING THE HIGHER TERRAIN EACH DAY. SUFFICIENT MOISTURE WILL
EXIST FOR LOCALIZED HEAVY RAIN AND POSSIBLE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT
POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM
COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:43 AM PDTFlash Flood WarningVEFClark2 hr
Jul 20, 10:47 AM PDTSevere Thunderstorm WarningVEFClark43 min
Jul 20, 11:49 AM PDTSevere Thunderstorm WarningVEFClark41 min
Jul 20, 11:50 AM PDTFlash Flood WarningVEFClark115 min
Jul 20, 1:05 PM PDTFlash Flood WarningVEFClark115 min
Jul 20, 1:21 PM PDTSevere Thunderstorm WarningVEFClark39 min
Jul 19, 6:40 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min
Jul 20, 1:52 PM PDTFlash Flood WarningVEFSan Bernardino113 min
Jul 20, 2:26 PM PDTHigh Wind WarningVEFSan Bernardino92 min
Jul 20, 2:44 PM PDTFlash Flood WarningVEFInyo90 min
Jul 20, 10:45 AM PDTSevere Thunderstorm WarningVEFMohave45 min
Jul 20, 11:20 AM PDTSevere Thunderstorm WarningVEFMohave40 min
Jul 20, 11:33 AM PDTSevere Thunderstorm WarningVEFMohave42 min
Jul 20, 1:40 PM PDTFlash Flood WarningVEFMohave80 min
Jul 20, 2:47 PM PDTAreal Flood AdvisoryVEF66 min
Jul 20, 3:08 PM PDTAreal Flood AdvisoryVEF64 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.